Washington, 2003

Heavy Snow in Washington, November 28 to 29, 2003

November 28 to 29, 2003 · NWS OTX · 2 events in 2 counties and zones

A winter storm dumped heavy snow over the mountains of northeast Washington during the day and evening of November 28th. In the eastern Cascades 8 inches of snow fell around Mazama.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm dumped heavy snow over the mountains of northeast Washington during the day and evening of November 28th. In the eastern Cascades 8 inches of snow fell around Mazama. Spotters reported 7 inches at Winthrop and 6 inches at Plain. High elevation SNOTEL remote stations received from 7 to 15 inches. In the Northeast Mountains zone Mount Spokane received 6 inches and Chewelah Mountain received 10 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 28, 2:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 28, 2:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 AM PST FRI NOV 28 2003

.SYNOPSIS...THE UPPER LEVEL RIDGE WILL BREAK DOWN TODAY ALLOWING A
WET BUT MILD PACIFIC STORM SYSTEM TO MOVE THROUGH THE REGION TODAY
AND TONIGHT. A DRYING AND COOLING TREND WILL BEGIN OVER THE WEEKEND.

&&

.DISCUSSION...
TODAY THROUGH SUNDAY...THE WEAK HIGH PRESSURE SYSTEM OVER THE WEST IS
WEAKENING AND MOVING EASTWARD ALLOWING A PACIFIC STORM TO MOVE INLAND
THIS MORNING. MID AND HIGH LEVEL CLOUDS MOVED IN AHEAD OF THE FRONT
OVERNIGHT AND SOME SNOW BEGINNING TO FALL OVER THE CASCADES AT THIS
TIME. PRECIPITATION SHOULD MOVE GRADUALLY EASTWARD DURING THE DAY
TODAY. THIS SYSTEM IS FAIRLY WARM AND EXPECT SNOW LEVELS TO RISE
DURING THE DAY. THIS MAKES FOR A COMPLICATED WEATHER-TYPE FORECAST.
THE DEEPEST COLD AIR LIES OVER THE EAST SLOPES OF THE CASCADES AND
INTO THE OKANOGAN VALLEY. THEREFORE...THESE AREAS SHOULD SEE ALL
SNOW...AT LEAST THROUGH MOST OF THE DAY AND CURRENT ADVISORIES STILL
LOOK GOOD. SOME SURFACE COLD AIR IS ALSO IN PLACE IN THE VALLEYS OF
THE NORTHEASTERN ZONES AND WITH BETTER OROGRAPHICS IN THESE LOCATIONS
CURRENT WARNINGS STILL LOOK GOOD. OVER THE CENTRAL PANHANDLE
MOUNTAINS SNOW LEVELS WILL BE RISING DURING THE DAY...BUT THIS AREA
WILL KEEP THE PRECIPITATION THE LONGEST SO CURRENT WARNING THERE ALSO
LOOKS OK. SNOW LEVELS WILL ALSO BE RISING OVER THE BLUE MOUNTAINS...
BUT CURRENT MODEL QPF SHOWS THIS AREA COULD GET MORE THAN SIX INCHES
OF SNOW TONIGHT THROUGH SATURDAY MORNING AND HAVE OPTED TO ISSUE A
SNOW ADVISORY FOR THIS REGION AS WELL. ELSEWHERE...PRECIPITATION MAY
INITIALLY START AS SNOW THIS MORNING...BUT WITH LITTLE ACCUMULATION
EXPECTED. AS TEMPERATURES RISE DURING THE DAY MOST OF THIS SHOULD
TURN TO RAIN. IN ADDITION...STRONG SURFACE GRADIENT AND A LOW LEVEL
JET ACROSS THE SOUTHEAST HAS ALREADY INCREASED THE WINDS AND WILL
KEEP THE HIGH WIND WARNING OVER THE CAMAS PRAIRIE WITH JUST WINDY
CONDITIONS FOR THE BLUE MOUNTAINS AND LEWISTON/CLARKSTON AREA TODAY.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE WESTERN ZONES THIS
AFTERNOON...EASTERN WASHINGTON THIS EVENING AND NORTH IDAHO
OVERNIGHT. ONCE THIS FRONT MOVES THROUGH THE PRECIPITATION SHOULD
TAPER OFF...TEMPERATURES WILL COOL AND SNOW LEVELS WILL BEGIN TO
LOWER. A MORE STABLE WESTERLY FLOW WILL DEVELOP OVER THE WEEKEND
FOR DRY WEATHER...PARTLY TO MOSTLY CLOUDY SKIES AND AREAS OF MORNING
FOG. CC

SUNDAY NIGHT THROUGH THURSDAY...WESTERLY FLOW ALOFT IN THE NRN
STREAM BUCKLES INTO A WEAK RIDGE FOR SUNDAY NIGHT INTO MONDAY WITH
HIGH PRESSURE OVER THE CANADIAN ROCKIES. LIGHT WINDS AND CLEARING
SKIES WILL LEAD TO A CONTINUATION OF CHILLY TEMPS AND PATCHY FOG
ESPECIALLY IN NE WA/PANHANDLE. THE FEATURE TO WATCH DURING THIS TIME
WILL BE THE REMNANTS OF THE SHORTWAVE TROUGH IN NRN CA. THE LATEST
GFS WANTS TO KICK IT OUT BY MON...SKIRTING THE BLUES AND THE CENTRAL
PANHANDLE. CONFIDENCE ON THE TIMING OF THIS TROUGH EJECTION IS
MARGINAL...SINCE MODELS TEND TO KICK OUT CUTOFF WAVES TOO SOON. SO
WILL JUST PAINT SLIGHT CHANCE OF SHOWERS FOR THIS AREA TIL TIMING IS
MORE FIRMED UP. BY TUESDAY...THE GFS SHOWS THE FLOW ALOFT BACKING TO
THE SW AS A SIGNIFICANT TROUGH APPROACHES THE COAST. AN UNSETTLED
PATTERN IS ON TAP...WITH A WARM FRONT LIFTING ACROSS THE INLAND NW...
FOLLOWED BY A COLD FRONT TUESDAY NIGHT INTO EARLY WEDNESDAY. 850MB
TEMPS EXPECTED TO RISE ABOVE ZERO TO NEAR +4C DURING THE DAY ON
TUESDAY...SUGGESTING LOWLAND RAIN AND MOUNTAIN SNOW. POST FRONTAL
WESTERLY FLOW AND SHOWERS WILL LINGER THROUGH THE DAY ON WEDNESDAY.
FOR THE END OF THE WEEK...THE MEDIUM RANGE MODELS HAVE INDICATED A
MORE PROGRESSIVE PATTERN THIS RUN WITH A TROUGH OVER THE PAC NW AND A
RIDGE SHIFTED TO THE GREAT PLAINS. THIS IS OPPOSED TO YESTERDAYS
RUNS WHICH HELD THE RIDGE OVER THE ROCKIES. THIS SOLUTION WOULD
CONTINUE THE COOL AND UNSETTLED CONDITIONS FOR THE INLAND NW THROUGH
THE END THE OF WEEK...WHICH WOULD BE TYPICAL FOR EARLY DECEMBER.
/RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        042 031 036 026 037/ 80 50 10 10 05
COEUR DALENE  040 031 036 026 037/ 80 50 20 10 05
PULLMAN        043 034 038 028 039/ 80 50 20 10 05
LEWISTON       050 037 044 032 043/ 70 50 20 10 05
COLVILLE       041 029 036 024 037/ 80 30 20 10 05
SANDPOINT      036 031 038 025 039/ 80 70 20 10 05
WALLACE        036 031 037 025 038/ 80 90 40 10 05
MOSES LAKE     047 034 041 029 040/ 50 20 10 10 05
WENATCHEE      039 034 039 029 040/ 60 20 10 10 05
OMAK           033 031 038 026 038/ 80 20 10 10 05
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING ZONES 1 AND 4 ABOVE 4000 FT THROUGH
      TONIGHT.
  ...HIGH WIND WARNING ZONE 27 TODAY.
WA...WINTER STORM WARNING ZONE 37 ABOVE 4000 FEET THROUGH THIS
     EVENING.
  ...SNOW ADVISORY ZONE 42...43 AND 38 TODAY.
  ...SNOW ADVISORY ZONE 31 ABOVE 4000 FEET TONIGHT.

&&
Hazardous weather outlook, Nov 28, 4:15 AM PST, 1 hour 45 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-291430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
415 AM PST FRI NOV 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE...TODAY

A PACIFIC STORM WILL MOVE THROUGH THE INLAND NORTHWEST TODAY AND
TONIGHT. A WINTER STORM WARNING CONTINUES FOR THE NORTHEAST
WASHINGTON MOUNTAINS AND THE IDAHO PANHANDLE FOR ELEVATIONS ABOVE
4000 FEET TODAY AND TONIGHT. A SNOW ADVISORY CONTINUES THROUGH TODAY
FOR THE EAST SLOPES OF THE NORTH CASCADES...THE OKANOGAN VALLEY AND
THE OKANOGAN HIGHLANDS. A SNOW ADVISORY HAS ALSO BEEN ISSUED FOR THE
BLUE MOUNTAINS ABOVE 4000 FEET TONIGHT. FOR FURTHER DETAILS...SEE
THE LATEST WINTER WEATHER BULLETIN (WWUS46 KOTX WSWOTX).

THE HIGH WIND WARNING FOR THE CAMAS PRAIRIE CONTINUES TODAY. FOR
FURTHER DETAILS...SEE THE LATEST WEATHER BULLETIN (WWUS76 KOTX
NPWOTX).

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
November 28, 6:00 AM PST to November 29, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Northeast Mountains

When
November 28, 10:00 AM PST to November 29, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332311, 5332312.